Copyright 2005 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2005
In their study, Kucher et al1 reported a brief warning period after the observation of a slightly elevated international normalized ratio (INR) that predicted imminent bleeding in patients undergoing long-term warfarin therapy. However, the authors did not specifically address the causes of INR elevation and whether these causes could have been avoided. The authors point out that, compared with control subjects without bleeding events, patients with warfarin-related hemorrhage were significantly more likely to be receiving 2 or more warfarin “potentiators.” Yet interactions between warfarin and other prescription drugs are not the only potential causes of overanticoagulation. Other factors known to alter the response to warfarin include interactions with over-the-counter medications and herbal products, the development of fever or diarrhea, changes in dietary vitamin K intake, underlying comorbid conditions, alcohol intake, and activity level.2 More often than not, however, the specific cause of INR variability is unknown. In a recent study, for example, the cause of out-of-range INR values greater than 4.0 was indeterminate in nearly half of all cases.3 In the light of such findings and those of Kucher et al,1 it must be recognized that anticoagulation management will continue to be challenging until a suitable alternative oral therapy is available. Until then, dedicated anticoagulation management services offer the best option for early identification of potential risk factors for overcoagulation and underanticoagulation and for timely, appropriate intervention to prevent or minimize complications.
Wittkowsky AK. Factors Associated With INR Elevation and Bleeding Complications During Warfarin Therapy. Arch Intern Med. 2005;165(6):703. doi:10.1001/archinte.165.6.703-a